Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#166444] of Elizabeth L. Bouzarth

Papers Published

  1. E.L. Bouzarth and H. Pfister, Helicity conservation under Reidemeister Moves, American Journal of Physics, vol. 74 no. 2 (February, 2006), pp. 141-144 [doi]
    (last updated on 2010/10/27)

    We discuss a connection between two fields that appear to have little in common: plasma physics and mathematical knot theory. Plasma physicists are interested in studying helicity conservation in magnetic flux ropes and knot theorists commonly consider “Reidemeister moves,” transformations that preserve a property called “knottedness.” To study the tangling, twisting, and untwisting of magnetic flux ropes, it is helpful to know which topological transformations conserve helicity. Although the second and third types of Reidemeister moves applied to a magnetic flux rope clearly conserve the helicity of the flux rope, the first type of Reidemeister move appears to be in conflict with helicity conservation.We show that all three Reidemeister moves conserve helicity in magnetic flux ropes.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320